Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 187, NWS Mobile, AL

June 26, 2020Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 26, 2020, 4:47 PM CDT for Washington County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2020, 4:47 PM CDT (21:47 UTC)
Expired
Jun 26, 2020, 5:19 PM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, AL

The radar

The Mobile radar (KMOB), 80 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
878 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

229 
WUUS54 KMOB 262147
SVRMOB
ALC129-262230-
/O.NEW.KMOB.SV.W.0187.200626T2147Z-200626T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
447 PM CDT Fri Jun 26 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in southwestern Alabama...

* Until 530 PM CDT.

* At 447 PM CDT, a severe thunderstorm was located near McIntosh, or
  15 miles southeast of Chatom, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wagarville and McIntosh. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3149 8791 3144 8793 3142 8791 3140 8792
      3141 8791 3138 8792 3139 8792 3138 8795
      3138 8793 3131 8794 3131 8796 3130 8795
      3127 8796 3126 8799 3126 8797 3121 8798
      3122 8819 3153 8825
TIME...MOT...LOC 2147Z 182DEG 18KT 3129 8808 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
726 
WWUS54 KMOB 262219
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
519 PM CDT Fri Jun 26 2020

ALC129-262228-
/O.CAN.KMOB.SV.W.0187.000000T0000Z-200626T2230Z/
Washington AL-
519 PM CDT Fri Jun 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3149 8791 3144 8793 3142 8791 3140 8792
      3141 8791 3138 8792 3139 8792 3138 8795
      3138 8793 3131 8794 3131 8796 3130 8795
      3127 8796 3126 8799 3126 8797 3121 8798
      3122 8819 3153 8825
TIME...MOT...LOC 2217Z 182DEG 18KT 3145 8807 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:53 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 26, 3:53 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
353 PM CDT Fri Jun 26 2020

.NEAR TERM UPDATE /Now Through Saturday/...The upper level trough
that brought better coverage of storms the past few days is finally
departing the eastern seaboard leaving a large area of high pressure
building over the Florida Peninsula and eastern Gulf of Mexico.
No real notable surface features outside the diurnal seabreeze and
the weak surface high over the western Atlantic leading to light
return flow across the area. The real way to sum this up is welcome
to summer on the Gulf coast.

Several weak shortwaves will progress through the top of the upper
ridge this afternoon and on Saturday leading to some storm chances
during each afternoon. A few light showers along the highway 84
corridor show the presence of these shortwaves with the next one
tucked back over southwestern Mississippi. Expect isolated to
scattered thunderstorms to develop likely over southeastern
Mississippi into interior southwest Alabama and slowly progress
eastward throughout the evening. Given the presence of the
departing trough and the shortwaves being fairly weak, coverage
should stay scattered this evening. Surface soundings this
afternoon show a modestly unstable environment with some
downdraft cape values approaching 1000 J/KG. This would be
supportive of at least gusty winds but given the lack of shear and
some mid-level capping the threat for severe is near zero. Storms
will likely dissipate later this evening before clearing out
tonight.

Saturday will be a little bit different as moisture increases
across the area with PWATS approaching 1.8 to 1.9 inches. This
will be in response to a slightly stronger shortwave moving into
the area by the late afternoon. Instability will be slightly
higher as well with some areas likely approaching 3000 J/kg of
MLCape. The big caveat to tomorrow will be the placement of the
subtle jet axis with most models moving it directly over our
coastal counties. This would likely displace any convection along
our northern interior counties with likely a rather sharp gradient
in coverage as you approach the coast. 500 mb winds will be around
35 to 40 knots leading to around 35 knots of bulk effective
shear. This modest but enough shear could lead to a more organized
storm mode with convective clusters. This coupled with 1000 to
1200 J/KG of DCape could lead to a better severe threat than this
afternoon. Damaging winds will be the primary threat with maybe
some smaller hail (Dime to Nickle sized) mixing in with the
stronger updrafts. As a result, the SPC has outlined most of our
area in a marginal risk.

Temperatures will remain near normal through Saturday with lows in
the 70s and highs in the low 90s. The main thing will be the
dewpoints hovering in the mid to upper 70s making it feel sticky
with very little relief. Heat indices will float around 100 along
the coastal areas. We will also be dealing with the Saharan dust
for a few more days leading to hazy skies and possibly some minor
air quality issues. BB/03

&&

.SHORT TERM /Saturday night Through Monday night/...Convection
should fade away rather quickly Saturday evening as the upper
shortwave that is expected to pass over the area during the day on
Saturday moves off to the east through Sunday. In its wake, high
pressure ridging from the western Gulf northeast into the southern
Mississippi River Valley shifts east over the local area. This may
suppress convective activity slightly on Sunday, but with a moist
southerly flow off the Gulf we will maintain an environment of
moderate instability (generally around 2000 J/kg) and sufficient
moisture content (PWATs around 1.80 inches) during the day on
Sunday that will result in at least isolated to scattered showers
and storms once again. Monday will be similar, but coverage of
showers and storms will probably be a little more, especially over
the western portions of the forecast area, as the upper ridge
slides east and a weak upper trough begins to approach from the
west. In short, generally expect a diurnal convective pattern
during the short term period. High temperatures both Sunday and
Monday will continue to be hot, with highs in the upper 80s and
lower 90s. Low temperatures each night in the lower 70s across
interior locations and mid 70s closer to the coast, except for a
few upper 80s right along the beaches and barrier islands. /12

&&

.EXTENDED TERM /Tuesday Through Friday/...General weakness aloft
develops by Tuesday and then continues through the extended term
period. This will result in increased cloud coverage and high PoPs
through the period, with a general unsettle weather pattern
persisting. We will be expecting scattered to numerous showers and
storms each day, with isolated to scattered showers and storms
remaining possible during the overnight hours. With the increased
cloud cover and PoPs, daytime high temperatures will lower
slightly, mainly ranging from the mid 80s to the lower 90s.
Overnight lows generally remain in the low to mid 70s. /12

&&

.MARINE...No significant impacts expected over the marine area
through the period. Seas generally remain 2 feet or less with light
onshore flow. Locally higher winds are expected near shore in
association with the developing afternoon seabreeze and also near
isolated showers and thunderstorms. BB/03

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 26, 4:11 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
411 PM CDT Fri Jun 26 2020

ALZ060-FLZ205-262200-
Covington AL-Okaloosa Inland FL-
411 PM CDT Fri Jun 26 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL COVINGTON AND NORTHERN OKALOOSA COUNTIES UNTIL 500 PM CDT...

At 411 PM CDT, the strong thunderstorm was located 5 miles north of
Baker, or 10 miles northwest of Crestview, moving east at 5 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Crestview, Baker and Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3074 8641 3074 8678 3095 8679 3098 8679
      3100 8671 3099 8671 3099 8669 3100 8669
      3106 8644
TIME...MOT...LOC 2111Z 251DEG 5KT 3087 8668
Special weather statement, Jun 26, 4:21 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
421 PM CDT Fri Jun 26 2020

ALZ059-262200-
Escambia AL-
421 PM CDT Fri Jun 26 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
ESCAMBIA COUNTY UNTIL 500 PM CDT...

At 421 PM CDT, the strong thunderstorm was located 6 miles south of
I65 And AL 113, or 8 miles north of Flomaton, moving northeast at 15
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
I65 And AL 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8724 3102 8745 3125 8737 3123 8693
TIME...MOT...LOC 2121Z 206DEG 13KT 3112 8729
Special weather statement, Jun 26, 4:27 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
427 PM CDT Fri Jun 26 2020

ALZ052-053-261-262215-
Clarke AL-Washington AL-Mobile Inland AL-
427 PM CDT Fri Jun 26 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MOBILE...SOUTHEASTERN WASHINGTON AND SOUTH CENTRAL CLARKE
COUNTIES UNTIL 515 PM CDT...

At 427 PM CDT, the strong thunderstorm was located 4 miles northwest
of Calvert, or 11 miles northeast of Citronelle, moving northeast at
15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Wagarville, Calvert and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3109 8802 3117 8820 3147 8808 3135 8780
TIME...MOT...LOC 2127Z 206DEG 12KT 3120 8808
Special weather statement, Jun 26, 4:35 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
435 PM CDT Fri Jun 26 2020

ALZ059-060-FLZ205-262215-
Escambia AL-Covington AL-Okaloosa Inland FL-
435 PM CDT Fri Jun 26 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
ESCAMBIA...SOUTHWESTERN COVINGTON AND NORTHWESTERN OKALOOSA COUNTIES
UNTIL 515 PM CDT...

At 435 PM CDT, the strong thunderstorm was located 16 miles east of
Riverview, or 17 miles east of Brewton, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of eastern Escambia,
southwestern Covington and northwestern Okaloosa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3090 8675 3092 8679 3100 8679 3100 8692
      3126 8678 3126 8677 3124 8677 3122 8676
      3120 8677 3119 8676 3120 8674 3118 8673
      3118 8672 3119 8672 3119 8670 3125 8670
      3113 8650
TIME...MOT...LOC 2135Z 213DEG 12KT 3101 8680

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:40 PM CDTSevere Thunderstorm WarningMOBClarke, Wilcox50 min
Jun 25, 8:30 PM CDTSpecial Weather StatementMOBWilcox60 min
Jun 26, 4:21 PM CDTSpecial Weather StatementMOBEscambia39 min
Jun 26, 4:27 PM CDTSpecial Weather StatementMOBWashington48 min
Jun 26, 4:35 PM CDTSpecial Weather StatementMOBCovington40 min
Jun 26, 4:54 PM CDTSpecial Weather StatementMOBConecuh51 min
Jun 26, 5:02 PM CDTSpecial Weather StatementMOBWashington43 min
Jun 26, 5:34 PM CDTSpecial Weather StatementMOBConecuh, Covington, Monroe41 min
Jun 26, 5:43 PM CDTSpecial Weather StatementMOBWashington47 min
Jun 26, 5:49 PM CDTSpecial Weather StatementMOBWashington41 min
Jun 26, 6:13 PM CDTSpecial Weather StatementMOBButler, Crenshaw62 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.